Oklahoma, 2016

Tornado and Hail in Oklahoma, May 25, 2016

May 25, 2016 · NWS OUN · 5 events in 1 county or zone

As an upper level low continued to move toward Oklahoma, a few storms formed over north central Oklahoma near a boundary on the evening of the 25th, producing severe winds and hail and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As an upper level low continued to move toward Oklahoma, a few storms formed over north central Oklahoma near a boundary on the evening of the 25th, producing severe winds and hail and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 5:31 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 25, 5:31 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
631 PM CDT WED MAY 25 2016

.DISCUSSION...
Aviation discussion for the 00z TAFs is below.

&&

.AVIATION...
Overall...think VFR conditions will occur.

Some MVFR conditions are possible across much of Oklahoma and
north Texas 05-20z. Confidence of occurrence is too low to
mention at this time.

ISO-SCT TSRA may affect parts of Oklahoma and north Texas for the
next 24 hours. Confidence of occurrence at any given TAF site
remains too low to mention at this time.

Non-convective low level wind shear is possible at many sites
06-12z. Did not mention due to low confidence of occurrence.

MBS

&&

.PREV DISCUSSION... /issued 336 PM CDT WED MAY 25 2016/

DISCUSSION...
A sharp dryline will remain in place across the Texas panhandle
for the next few days. Strong moisture advection will continue
ahead of the dry line across our forecast area, with very
unstable air aloft. However, a strong capping inversion in place
could inhibit any TSRA for this evening. Guidance is persistent
with the capping in place, and latest aircraft soundings
indicating the capping strength is even stronger than guidance. As
a result, will keep TSRA pops very low across our west. However,
if anything would develop into the evening hours, isolated
supercell thunderstorms would be possible.

The more likely timing for thunderstorms developing just ahead of
the dryline would be Thursday afternoon. For now, latest NAM
guidance places a weak inversion cap across far northern Oklahoma,
leaving everything to the south un-capped and prime for convection
breaking out. WRF guidance suggesting convection beginning across
western Oklahoma early afternoon, and advance eastward to near
I-35 by late afternoon as we continue to heat. With mu CAPE values
near 4000 j/kg, large damaging hail up to baseballs and severe
wind gusts would be possible under these storm cells. By late
Thursday into Friday, an advancing upper low across the southern
high plains will shift into western Kansas, moving our storms into
southeast Oklahoma toward the early morning hours of Saturday. As
Saturday progresses, the dryline should push across our area and
start drying us out.

In the extended, sfc moisture will make a quick return across our
area beginning Sunday and into next week. A series of shortwave
troughs digging through will reintroduce low pops through day 7.
For now, both GFS and ECMWF keep us quite wet into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  84  66  81 /  20  40  40  30
Hobart OK         69  87  65  84 /  10  60  30  20
Wichita Falls TX  72  88  64  85 /  20  60  60  40
Gage OK           64  89  60  84 /   0  40  20  20
Ponca City OK     72  85  66  80 /  20  50  50  40
Durant OK         72  82  66  78 /  20  50  60  70

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/17
Hazardous weather outlook, May 25, 8:25 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT WED MAY 25 2016

OKZ004>048-050>052-TXZ083>090-270230-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
925 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS PARTS OF NORTHERN
OKLAHOMA... MAINLY EAST AND NORTH OF A LINE FROM ALVA AND
WATONGA... TO GUTHRIE AND STILLWATER.

A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF NORTHERN
OKLAHOMA THIS EVENING. THESE STORMS MAY BE STRONG TO SEVERE WITH
HAIL UP TO THE SIZE OF TENNIS BALLS... 70 MPH WIND GUSTS... AND
HEAVY RAIN THE MAIN CONCERNS. THERE IS A LOW POTENTIAL FOR A
TORNADO. THE POTENTIAL FOR SEVERE STORMS WILL LIKELY DIMINISH
TOWARDS OR AFTER 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY NEXT WEEK. STRONG
TO SEVERE STORMS WILL BE POSSIBLE ACROSS AT LEAST PARTS OF THE
AREA EACH DAY. HOWEVER...THURSDAY HAS THE GREATEST POTENTIAL FOR
WIDESPREAD SEVERE WEATHER.

.HEAVY RAIN...
HEAVY RAIN THAT COULD LEAD TO LOCALIZED OR FLASH FLOODING WILL
ALSO REMAIN POSSIBLE THROUGH AT LEAST THIS WEEKEND.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 25, 6:32 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT WED MAY 25 2016

OKZ011-260115-
MAJOR OK-
732 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAJOR COUNTY UNTIL 815 PM
CDT...

AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
CANTON LAKE...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...CLEO SPRINGS...ORIENTA AND ISABELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3627 9818 3616 9847 3617 9869 3640 9854
      3640 9853 3642 9853 3646 9851
TIME...MOT...LOC 0028Z 212DEG 16KT 3622 9860

MBS
Special weather statement, May 25, 6:36 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT WED MAY 25 2016

OKZ006-011-012-260115-
ALFALFA OK-MAJOR OK-GARFIELD OK-
736 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALFALFA...NORTHEASTERN
MAJOR AND NORTHWESTERN GARFIELD COUNTIES UNTIL 815 PM CDT...

AT 736 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HELENA...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...HELENA...RINGWOOD...CARMEN...CLEO SPRINGS...GOLTRY...MENO...JET...
ALINE...CARRIER...LAMBERT AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3676 9818 3665 9811 3660 9811 3659 9806
      3649 9799 3626 9823 3644 9854 3675 9853
TIME...MOT...LOC 0031Z 224DEG 16KT 3646 9832

MBS
Special weather statement, May 25, 7:15 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT WED MAY 25 2016

OKZ006-007-011-012-260200-
GRANT OK-ALFALFA OK-MAJOR OK-GARFIELD OK-
815 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...EASTERN
ALFALFA...NORTHEASTERN MAJOR AND NORTHWESTERN GARFIELD COUNTIES UNTIL
900 PM CDT...

AT 815 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RINGWOOD...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ENID...CHEROKEE...HELENA...LAHOMA...RINGWOOD...CLEO SPRINGS...KREMLIN...
GOLTRY...MENO...JET...NASH...HILLSDALE...CARRIER...GREAT SALT PLAINS LAKE
AND NORTH ENID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3630 9830 3641 9844 3689 9831 3650 9772
TIME...MOT...LOC 0112Z 232DEG 27KT 3641 9822

MBS
Special weather statement, May 25, 7:59 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT WED MAY 25 2016

OKZ006-007-011-012-260245-
GRANT OK-ALFALFA OK-MAJOR OK-GARFIELD OK-
859 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHEASTERN
ALFALFA...NORTHEASTERN MAJOR AND NORTHWESTERN GARFIELD COUNTIES UNTIL
945 PM CDT...

AT 854 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOLTRY...MOVING
NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ENID...HELENA...GOLTRY...JET...HILLSDALE...CARRIER AND SOUTHWESTERN GREAT
SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3642 9821 3651 9843 3675 9833 3658 9794
      3645 9788
TIME...MOT...LOC 0154Z 222DEG 14KT 3651 9821

MBS
Local storm report, May 25, 8:47 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
947 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TORNADO          3 W CARRIER             36.48N 98.08W
05/25/2016                   GARFIELD           OK   NWS EMPLOYEE

            SEVERAL REPORTS.

&&

NWS NORMAN OK
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Garfield

When
May 25, 8:53 PM CST to 9:12 PM CST
Where
Garfield County, 3 mi WNW of Carrier to 3 mi SW of Hillsdale
Rating
EF2
Path length
5 mi
Path width
300 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.497, -98.070

A tornado was observed to develop approximately 3 miles west-northwest of Carrier and initially moved northeast. Near the beginning of the tornado path, 19 empty rail cars were blown from a siding onto the main line. A very large tree was downed across Great Lakes Road about 3/4 of a mile west of State Highway 132. Otherwise, the tornado traveled over wheat fields and the specific damage path is estimated, but chaser reports suggest the tornado turned north-northeast and then north after the initial northeast movement, and remained west of State Highway 132.

Hail, Garfield

When
May 25, 9:17 PM CST
Where
Garfield County, Hillsdale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.560, -97.990

Hail, Garfield

When
May 25, 9:30 PM CST
Where
Garfield County, 0.89 mi SW of Hillsdale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.551, -98.001

Thunderstorm Wind, Garfield

When
May 25, 9:45 PM CST
Where
Garfield County, 1.11 mi E of North Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.440, -97.850

Winds estimated based on media's observation.

Hail, Garfield

When
May 25, 10:54 PM CST
Where
Garfield County, 4.65 mi ESE of Hunter
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.534, -97.583

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635577, 630377, 630378, 630380, 630379.